Alert archive / Georgia / River Flood Warnings in 2024

River Flood Warning 151, NWS Atlanta, GA

March 6, 2024Cobb County, Fulton County, Georgia

NWS Atlanta, GA issued this river flood warning at Mar 6, 2024, 10:02 AM EST for Cobb County, Fulton County, Georgia. It was in force for 11 hr.

The area

The outline as issued.

The facts

Issued
Mar 6, 2024, 10:02 AM EST (15:02 UTC)
Expired
Mar 6, 2024, 9:08 PM EST
In force
11 hr
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Flood severity
Minor

Counties Cobb County, GA, Fulton County, GA

The radar

The Atlanta radar (KFFC), 58 km from the middle of the area, began a volume at 15:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Chattahoochee River at US 41 at Atlanta (VIXG1). The gauge peaked at 15.71 ft at Mar 6, 2024, 2:00 PM EST.

actionminormoderate101503/0603/0703/08
Action stage
12 ft
Minor stage
14 ft
Moderate stage
18 ft
Major stage
20 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02335990, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

256 
WGUS42 KFFC 061502
FLWFFC

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Peachtree City GA
1002 AM EST Wed Mar 6 2024

...The National Weather Service in Peachtree City GA has issued a 
Flood Warning for the following rivers in Georgia...

  Chattahoochee River at US 41 at Atlanta affecting Fulton and Cobb 
  Counties.

For the Chattahoochee River Basin...including Helen, Dahlonega, 
Cornelia, Buford, Buford, Suwanee, Suwanee, Chattahoochee River 
upstream McGinnis Ferry Rd, Norcross, Chattahoochee River above 
Roswell, Roswell, Powers Ferry & I285 Atlanta, Smyrna, Chattahoochee 
River below Morgan Falls Dam, Atlanta, Atlanta, Atlanta, Atlanta, 
Fairburn, Whitesburg, Fairplay, Whitesburg, Whitesburg, Franklin, 
Corinth, Hammett Rd below Hogansville, Franklin, West Point, 
Columbus, Union, Omaha...Minor flooding is forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at weather.gov/atlanta.

The next statement will be issued this evening at 1015 PM EST.

&&

GAC067-121-070315-
/O.NEW.KFFC.FL.W.0151.240306T1502Z-000000T0000Z/
/VIXG1.1.ER.240306T1211Z.240306T1445Z.000000T0000Z.NO/
1002 AM EST Wed Mar 6 2024

...FLOOD WARNING IN EFFECT FROM THIS MORNING UNTIL FURTHER NOTICE...

* WHAT...Minor flooding is occurring.

* WHERE...Chattahoochee River at US 41 at Atlanta.

* WHEN...From this morning until further notice.

* IMPACTS...At 16.0 feet, Minor flooding expands in the woodlands 
  and affects large portions of the Chattahoochee National 
  Recreation Area along the river upstream and downstream from the 
  gage on Cobb Parkway. The flood waters will be around one foot 
  deep over portions of the access road to the recreation area.

* ADDITIONAL DETAILS...
  - At 9:45 AM EST Wednesday the stage was 15.5 feet.
  - Recent Activity...The maximum river stage in the 24 hours
    ending at 9:45 AM EST Wednesday was 15.5 feet.
  - Forecast...No forecast is available for this location.
  - Flood stage is 14.0 feet.
  - Flood History...This crest compares to a previous crest of
    16.1 feet on 02/07/2020.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 3392 8447 3391 8440 3382 8442 3383 8449


$$
2 follow-up statements
785 
WGUS82 KFFC 062007
FLSFFC

Flood Statement
National Weather Service Peachtree City GA
307 PM EST Wed Mar 6 2024

...The Flood Warning continues for the following rivers in Georgia...

  Chattahoochee River at US 41 at Atlanta affecting Cobb and Fulton 
  Counties.

For the Chattahoochee River Basin...including Helen, Dahlonega, 
Cornelia, Buford, Buford, Suwanee, Suwanee, Chattahoochee River 
upstream McGinnis Ferry Rd, Norcross, Chattahoochee River above 
Roswell, Roswell, Powers Ferry & I285 Atlanta, Smyrna, Chattahoochee 
River below Morgan Falls Dam, Atlanta, Atlanta, Atlanta, Atlanta, 
Fairburn, Whitesburg, Fairplay, Whitesburg, Whitesburg, Franklin, 
Corinth, Hammett Rd below Hogansville, Franklin, West Point, 
Columbus, Union, Omaha...Minor flooding is forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at weather.gov/atlanta.

late tonight at 315 AM EST.

&&

GAC067-121-070815-
/O.CON.KFFC.FL.W.0151.000000T0000Z-000000T0000Z/
/VIXG1.1.ER.240306T1211Z.240306T1900Z.000000T0000Z.NO/
307 PM EST Wed Mar 6 2024

...FLOOD WARNING REMAINS IN EFFECT UNTIL FURTHER NOTICE...

* WHAT...Minor flooding is occurring.

* WHERE...Chattahoochee River at US 41 at Atlanta.

* WHEN...Until further notice.

* IMPACTS...At 16.0 feet, Minor flooding expands in the woodlands 
  and affects large portions of the Chattahoochee National 
  Recreation Area along the river upstream and downstream from the 
  gage on Cobb Parkway. The flood waters will be around one foot 
  deep over portions of the access road to the recreation area.

* ADDITIONAL DETAILS...
  - At 2:45 PM EST Wednesday the stage was 15.6 feet and falling.
  - Recent Activity...The maximum river stage in the 24 hours
    ending at 2:45 PM EST Wednesday was 15.7 feet.
  - Forecast...The river will continue to fall.
  - Flood stage is 14.0 feet.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 3392 8447 3391 8440 3382 8442 3383 8449


$$
736 
WGUS82 KFFC 070208
FLSFFC

Flood Statement
National Weather Service Peachtree City GA
908 PM EST Wed Mar 6 2024

...The Flood Warning is cancelled for the following rivers in 
Georgia...

  Chattahoochee River at US 41 at Atlanta affecting Cobb and Fulton 
  Counties.

GAC067-121-070315-
/O.CAN.KFFC.FL.W.0151.000000T0000Z-240307T0208Z/
/VIXG1.1.ER.240306T1211Z.240306T1900Z.240307T0015Z.NO/
908 PM EST Wed Mar 6 2024

...FLOOD WARNING IS CANCELLED...

The Flood Warning is cancelled for
  the Chattahoochee River at US 41 at Atlanta.

* ADDITIONAL DETAILS...
  - At 8:45 PM EST Wednesday the stage was 13.4 feet.
  - Forecast...No forecast is available for this location.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 3392 8447 3391 8440 3382 8442 3383 8449


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this river flood warning went out at Mar 6, 9:43 AM EST, 19 minutes earlier.

Area forecast discussion, Mar 6, 9:43 AM EST, 19 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
943 AM EST Wed Mar 6 2024

.UPDATE...
Issued at 932 AM EST Wed Mar 6 2024

Surface low pressure will continue to pull off to the east this
morning. The heavier rainfall has tapered off from west to east.
However lingering showers, associated with a potent shortwave in
the mid levels, will continue through the remainder of the
morning into the early afternoon. Radar estimates that 3 to 4
inches of rain fell between downtown Atlanta and the airport.

No major changes needed to the ongoing forecast.

&&

.SHORT TERM...
(Today through Thursday)
Issued at 314 AM EST Wed Mar 6 2024

Key Messages:

 - Rainfall should end in Georgia this evening, with storm total
   rainfall amounts in the 0.5 to 2.5 inch range.

 - Isolated to scattered thunderstorms may occur in central
   Georgia between noon and 8 PM today.

Through this Evening:

A shortwave trough and associated surface low will continue to pull
through Georgia today. The core area of isentropic lift and deepest
moisture just ahead of the trough should push from Georgia into
South Carolina this morning. This zone was evident in the large
cohesive precipitation shield on radar this morning. After this
feature exits the state any precipitation should become more showery
in nature. The core of the shortwave trough should help generate
precipitation over northern Georgia as it move through during the
late morning and early afternoon. Further south in central Georgia
some of the showery precipitation could turn into thunderstorms.
Over the last 24 hours we've seen a slight slowing of the shortwave
trough and a shift towards better instability in the CAM guidance
(00Z HREF MUCAPE values between 500 & 1250 J/kg). These trends
combined with the potential for partial clearing have increased our
confidence in the potential for thunderstorms between noon and 8 PM
today. A couple of stronger storms can't be ruled out, but in
general shear profiles aren't overly supportive of severe
convection. Locations from Macon eastward have the best shot at a
thunderstorm this afternoon.

Tonight & Thursday:

Weak upper level ridging should develop during this period, ahead of
the next significant upper level trough that has penciled itself in
for a weekend visit to Georgia. With upper level ridging in place we
can expect a return to dry weather tonight and Thursday. Lighter
winds tonight may combine with moisture from recent rainfall to
produce patchy fog Thursday morning. Any clearing in the cloud cover
tonight may amplify the fog potential. Fair skies on Thursday and a
lack of a significant push of cooler air behind today's shortwave
trough should allow high temperatures to climb into the low to mid
70s on Thursday. This would be 6 to 12 degrees above seasonal
averages.

Albright

&&

.LONG TERM...
(Thursday night through Tuesday)
Issued at 314 AM EST Wed Mar 6 2024

Key Messages:

 - Heavy rainfall and flooding potential will increase Friday,
   particularly Friday night into Saturday.

 - Cooler and drier weather will return by Sunday into early
   next week.

Wet weather will make a quick return to start the long term
forecast period. A southern stream shortwave will be lifting from
the Southern Plains into the Mid-Mississippi Valley on Friday
while at the surface a low pressure system will lift northeastward
from the Arklatex region. A slug of deep moisture will surge
northward in advance of this system with PWATs increasing to 1.5
to 1.75" by Friday evening into Friday night. This will be the
time of most concern for heavy rainfall that will lead to
flooding concerns, particularly where an axis of enhanced
rainfall amounts occurs along and north of where the warm frontal
boundary becomes stationary. While the exact area of this heaviest
rainfall remains in flux, expect flooding potential to be
maximized within this band. A Slight Risk for enhanced rainfall
has been maintained for Day 3 from WPC, though some potential for
an upgrade exists as this event gets closer over the next couple
of days as confidence increases.

Aside from the primary heavy rainfall concern, the severe
thunderstorm potential setup remains muddled at this point.
However, some window for a severe threat could manifest on
Saturday ahead of the surface cold front if sufficient SBCAPE can
lift northward into portions of the area. The most likely area for
this potential remains in southern portions of the CWA.

Dry and much quieter conditions then build in by Sunday and look to
last at least for a few days. Northwest flow aloft and high pressure
at the surface will characterize the early week period. Chillier
temperatures can be expected from Sunday into Monday with
temperatures beginning a warming trend by Tuesday.

RW

&&

.AVIATION...
(12Z TAFS)
Issued at 633 AM EST Wed Mar 6 2024

Mixed LIFR, IFR and MVFR (ceilings 400-2500 ft AGL and visibility
3 to P6SM) conditions should continue in the region through 22Z
today. The lowest ceilings and visibilities should be focused
over northeast Georgia after 16Z today. Rain showers will also
continue through 00Z Thursday, though they will decrease in
coverage as today progresses. Isolated to scattered thunderstorms
are possible in central Georgia between 18Z today and 01Z
Thursday. Areas of fog may develop after 04Z Thursday. Prevailing
northwest winds (300-340 degree) at 2 to 10 kt should occur
between 16Z today and 12Z Thursday.

//ATL Confidence...12Z Update...
Overall confidence in the KATL TAF is moderate.
Low confidence in the fog forecast after 04Z Thursday.
High confidence in the wind forecast after 16Z today.
Moderate confidence in the precipitation, visibility and ceiling
forecasts.

Albright

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          48  73  51  68 /  10   0   0  20
Atlanta         51  72  54  69 /  10   0   0  20
Blairsville     46  69  50  61 /  10   0   0  30
Cartersville    48  72  52  70 /  10   0   0  30
Columbus        52  77  55  77 /  10   0   0  30
Gainesville     49  72  52  66 /  10   0   0  20
Macon           51  74  54  74 /  10   0   0  10
Rome            48  74  51  71 /  10   0   0  40
Peachtree City  50  74  53  71 /  10   0   0  20
Vidalia         53  75  55  76 /  20   0   0   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...NListemaa
LONG TERM....RW
AVIATION...Albright
Hazardous weather outlook, Mar 6, 9:45 AM EST, 17 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
945 AM EST Wed Mar 6 2024

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-071000-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
945 AM EST Wed Mar 6 2024

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Today and Tonight...

Minor river and creek flooding will continue through the day as
water levels recede from the overnight heavier rainfall.

Isolated to scattered thunderstorms are expected in central
Georgia this afternoon. While severe weather is not anticipated at
this time, a couple of stronger storms can't be ruled out.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Another storm system will bring widespread rainfall to the region
between Friday afternoon and Sunday morning. Additional rainfall
amount between 1 and 4 inches are expected. Given the current
saturation of our local soils, this rainfall may lead to
additional flooding concerns.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Local storm report, Mar 6, 9:10 AM EST, 52 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
910 AM EST Wed Mar 6 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 AM     Flash Flood      1 S Roswell             34.00N 84.37W
03/06/2024                   Fulton             GA   Emergency Mngr

            Azalea Dr closed between Atlanta Rd/SR-9 and
            Willeo Rd due to flooding.

&&

LNM
Local storm report, Mar 6, 9:17 AM EST, 45 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
917 AM EST Wed Mar 6 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 AM     Flash Flood      2 S Cascade Heights     33.70N 84.47W
03/06/2024                   Fulton             GA   Emergency Mngr

            Water rescue performed along Arthur Langford
            Pkwy near the I-75/I-85 interchange.

&&

LNM

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 6, 3:33 AM ESTFlash Flood WarningFFCClayton, DeKalb, Fayette, Fulton, Gwinnett, Henry and 1 more6 hr
Mar 6, 4:12 AM ESTRiver Flood WarningFFCForsyth15 hr
Mar 6, 4:13 AM ESTRiver Flood WarningFFCDeKalb6 hr
Mar 6, 4:28 AM ESTRiver Flood WarningFFCDeKalb, Fulton6 hr
Mar 6, 4:56 AM ESTRiver Flood WarningFFCDeKalb5 hr
Mar 6, 4:56 AM ESTRiver Flood WarningFFCDeKalb5 hr
Mar 6, 5:18 AM ESTRiver Flood WarningFFCDeKalb, Fulton5 hr
Mar 6, 5:25 AM ESTRiver Flood WarningFFCGwinnett5 hr
Mar 6, 5:28 AM ESTRiver Flood WarningFFCCobb, Fulton7 hr
Mar 6, 5:31 AM ESTRiver Flood WarningFFCGwinnett8 hr
Mar 6, 5:41 AM ESTRiver Flood WarningFFCGwinnett5 hr
Mar 6, 5:43 AM ESTRiver Flood WarningFFCDeKalb5 hr
Mar 6, 6:18 AM ESTRiver Flood WarningFFCGwinnett4 hr
Mar 6, 6:22 AM ESTRiver Flood WarningFFCFulton6 hr
Mar 6, 6:41 AM ESTRiver Flood WarningFFCGwinnett20 hr
Mar 6, 9:54 AM ESTRiver Flood WarningFFCCobb, Fulton10 hr
Mar 6, 9:59 AM ESTRiver Flood WarningFFCFulton4 hr
Mar 6, 11:17 AM ESTRiver Flood WarningFFCDeKalb10 hr
Mar 6, 11:21 AM ESTRiver Flood WarningFFCGwinnett, Walton4 hr
Mar 6, 12:17 PM ESTRiver Flood WarningFFCDeKalb, Rockdale61 min
Mar 6, 1:38 PM ESTRiver Flood WarningFFCNewton, Rockdale53 min
Mar 6, 2:25 PM ESTRiver Flood WarningFFCBarrow, Jackson3 days
Mar 6, 2:32 PM ESTRiver Flood WarningFFCDeKalb, Rockdale8 hr
Mar 6, 3:20 PM ESTRiver Flood WarningFFCClayton, Fayette, Spalding55 hr
Mar 6, 3:20 PM ESTRiver Flood WarningFFCFayette, Spalding5 days
Mar 6, 4:21 PM ESTRiver Flood WarningFFCCarroll, Coweta, Heard54 hr

Nearby

River Flood Warnings in Georgia, 2024Every river flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.